Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 102, NWS Albuquerque, NM

June 4, 2015Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2015, 4:51 PM MDT for Quay County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2015, 4:51 PM MDT (22:51 UTC)
Expired
Jun 4, 2015, 5:30 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 53 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:23 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 4, 3:23 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
323 PM MDT THU JUN 4 2015

.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER CALIFORNIA COMBINED WITH A RIDGE OF
HIGH PRESSURE OVER TEXAS IS WILL BE THE DOMINANT WEATHER PATTERN
THROUGH THE EARLY PART OF THE WEEKEND. THIS IS A FAVORABLE WEATHER
PATTERN TO BRING SUB-TROPICAL MOISTURE INTO NEW MEXICO.
HENCE...AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NEXT SEVERAL
DAYS. DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
STARTING FRIDAY AND CONTINUING THROUGH AT LEAST SUNDAY. EARLY NEXT
WORK WEEK MAY BE ACTIVE AS WELL DEPENDING ON THE PATH THE REMNANTS
OF HURRICANE BLANCA TAKE. OTHERWISE...TEMPERATURES LOOK TO BE NEAR
OR JUST SHY OF NORMAL FOR THE NEXT WEEK.

&&

.DISCUSSION...
TONIGHT...AND TO SOME EXTENT ALREADY THIS AFTERNOON...MOISTURE
FROM THE REMNANTS OF ANDRES WILL CONTINUE TO MOVE NORTHEASTWARD
INTO AZ AND NM. AS TOP-DOWN MOISTENING OCCURS...CHANCES FOR
PRECIPITATION WILL INCREASE ACROSS WESTERN NM...ESPECIALLY AFTER
MIDNIGHT. MEANWHILE...THE DRYLINE HAS MIXED EASTWARD ACROSS
EASTERN NM AND NOW EXTENDS FROM JUST EAST OF KTCC TO JUST WEST OF
KCVS...THOUGH A SECONDARY DRYLINE IS EVIDENT FURTHER WEST AS
INDICATED BY BUBBLING CU ON SATELLITE IMAGERY. A FEW STORMS HAVE
TRIED TO FORM ON BOTH BOUNDARIES ALREADY THIS AFTERNOON...AND SOME
MAY CONQUER THAT FEAT LATER THIS AFTERNOON AND EVENING. MAINLY
EAST OF THE DRYLINE...A FEW STRONG STORMS...OR PERHAPS A SEVERE
STORM...MAY DEVELOP.

FRIDAY SHOULD BE ACTIVE NEARLY AREAWIDE AS STORMS DEVELOP ACROSS
WESTERN NM AS RELATED TO THE MOISTURE FROM ANDRES...BUT...WITH
GULF MOISTURE RETREATING TONIGHT ACROSS THE EAST...IT WILL SET THE
STAGE FOR MORE STORMS ACROSS THE EAST AS WELL. BY FRIDAY
NIGHT...SOME MOISTURE FROM HURRICANE BLANCA WILL SEEP NORTHWARD AS
WELL. MEANWHILE...THE UPPER LEVEL LOW WILL SLIDE SLIGHTLY
EASTWARD...THUS THE FOCUS FOR STORMS ON SATURDAY SHOULD BE MORE
SQUARELY ACROSS THE CENTRAL THIRD OR SO OF THE CWA. PWATS WILL
INCREASE SUBSTANTIALLY FRIDAY AND SATURDAY...TO NEAR OR OVER AN
INCH...WHICH IS CLOSE TO 2 STANDARD DEVIATIONS ABOVE NORMAL.
THUS...AREAS OF HEAVY RAIN AND PERHAPS SOME LOCALIZED FLOODING
WILL BE POSSIBLE EACH DAY.

SOME DIFFERENCES IN THE MODELS ARISE ON SUNDAY...SPECIFICALLY
WITH HOW MUCH DRY AIR MOVES INTO WESTERN NM. ECMWF IS MORE BULLISH
AND SHIFTS THE BEST MOISTURE PLUME OVER EASTERN NM...WHEREAS THE
GFS CONTINUE TO KEEPS MORE MOISTURE OVER CENTRAL NM. REGARDLESS...
IT WILL REMAIN FAIRLY ACTIVE.

MONDAY AND TUESDAYS ACTIVITY WILL DEPEND ON THE TRACK OF HURRICANE
BLANCA. HER REMNANTS WILL MOVE NORTHWARD UP THE GULF OF CALIFORNIA
MONDAY AND INTO SOUTHERN AZ ON TUESDAY IF THE GFS IS CORRECT. SOME
MOISTURE WOULD MOVE INTO NM AS WELL. HOWEVER...THE EC HAS THE
RIDGE BUILDING SQUARELY OVER NM AND OLD MEXICO...WHICH THEN TAKES
BLANCAS REMNANTS FURTHER WEST INTO SOCAL. THUS...THE EC PAINTS A
DRIER PICTURE FOR NM THAN THE GFS. A COUPLE OF BACK DOOR
FRONTS...LATE SUNDAY AND ON TUESDAY...MAY PROVIDE FOCUS FOR TSTM
DEVELOPMENT AS WELL. FOR NOW...THE EXTENDED FORECAST SHOWS A
WETTER SCENARIO...BUT POPS MAY NEED TO BE TRIMMED IF MODELS TREND
TOWARD THE EC.

34

&&

.FIRE WEATHER...
A SMALL AREA OR TWO OF LOW END CRITICAL FIRE CONDITIONS STILL A
PRETTY GOOD POSSIBILITY ACROSS NE THIRD OR SO OF NM BETWEEN 3 AND
6 PM MDT...BUT ALL THINGS CONSIDERED...NOT NEEDING ISSUANCE OF A
RED FLAG WARNING. VERY DRY AIRMASS ACROSS NORTH AND CENTRAL NM TO
THE WEST OF THE EASTERN BORDER COUNTIES WILL BEGIN TO YIELD TO A
DECENT MOISTURE SURGE FROM THE SOUTH AND SOUTHWEST. ACROSS WEST
AND CENTRAL NM IT WILL BE MORE OF A TOP DOWN MOISTENING
PROCESS...FARTHER EAST EXPECT THE INCREASE AT ALL LEVELS AS DRY
LINE ADVANCES WESTWARD SOMEWHAT. MID AND HIGH LVL CLOUDS WILL
ACCOMPANY THIS MOISTURE INCREASE AS WELL.

TREND OF THE LAST TWO TO THREE FCST MODEL RUNS FOR THE MOST PART
HAVE EASED TOWARDS LESS WIDESPREAD RAINFALL OVER THE NEXT SEVERAL
DAYS...THOUGH PERHAPS MORE FOR EARLY NEXT WEEK THAN ANY OTHER TIME
OVER THE NEXT WEEK. GFS MODEL IS VERY BULLISH ON PRECIP FOR NORTH
HALF OF THE STATE FOR MID WEEK NEXT WEEK...THE ECMWF MUCH LESS SO.
NIGHTTIME HUMIDITY RECOVERIES WILL STILL BE SIGNIFICANTLY GREATER
THE NEXT SEVERAL NIGHTS...EXCEPT ACROSS THE FAR EAST. FOR THE MOST
PART TEMPS...HAINES VALUES...AND VENTILATION WILL TREND DOWN THROUGH
EARLY NEXT WEEK...THOUGH THE LATTER WILL ERODE MOST DRAMATICALLY MON
AND TUE.

THE POTENTIAL FOR A BACK DOOR FRONT TO DROP SOUTH AND WEST INTO THE
STATE EARLY NEXT WEEK LOOKS A LITTLE LOWER OR AT LEAST THE FRONT
LOOKS LESS VIGOROUS AND MAY NOT MAKE AS MUCH HEADWAY THROUGH THE
STATE AS EARLIER THOUGHT. THUS PRECIP CHANCES NOT LOOKING AS GREAT
FOR THAT PERIOD AS EARLIER THOUGHT AND TROPICAL STORM BLANCA
MOISTURE MAY NOT MAKE AS STRONG A PUSH INTO THE STATE AS EARLIER
THOUGHT EITHER. BUT MODELS ARE STILL TRYING TO GET A BETTER HANDLE
ON THIS RATHER COMPLEX PATTERN AND THERE STILL MAY BE CHANGES FOR
THE WETTER OR PERHAPS EVEN A LITTLE DRIER STILL FOR NEXT WEEK...SO
STAY TUNED.

43

&&

.AVIATION...
18Z TAF CYCLE
QUIET CONDITIONS WILL CONTINUE FOR THE NEXT 24 HRS MOST AREAS.
FCST MODELS CONTINUE TO INDICATE ONE EXCEPTION BEING THE AREA
NEAR AND EAST OF A LINE FROM KTCC TO KROW WHERE A FEW SHRA AND
TSRA ARE EXPECTED TO DEVELOP AFT ABOUT 23Z THEN MOVE NE INTO
TEXAS LATE TONIGHT AS THEY DIMINISH. HAVE MAINTAINED THE LATER EVE
VCSH AT TCC RATHER THAN CHANGING IT TO VCTS DUE TO TOO LOW OF A
CHANCE OF THUNDER THERE AT THIS TIME. ALSO CLOUDS WILL INCREASE
FROM THE SW TOWARD AND THROUGH THE EVE ACROSS ALL OF THE FCST AREA
WITH A FEW SHOWERS MOVING IN MAINLY ACROSS WEST CENTRAL AND NW NM
AFTER ROUGHLY 11Z FRI AS SIGNIFICANT MOISTURE SURGE NOSES IN WITH
INCREASING SSW FLOW ALOFT.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  77  55  79 /  10  30  60  60
DULCE...........................  46  73  45  74 /   5  50  60  70
CUBA............................  51  76  50  75 /   5  40  50  60
GALLUP..........................  49  74  48  79 /  20  50  50  50
EL MORRO........................  48  73  48  77 /  20  50  50  50
GRANTS..........................  49  77  48  81 /  10  30  50  50
QUEMADO.........................  51  74  50  79 /  10  40  40  30
GLENWOOD........................  53  81  52  85 /   5  20  20  20
CHAMA...........................  41  69  43  72 /   5  50  60  70
LOS ALAMOS......................  55  76  53  77 /   5  30  50  50
PECOS...........................  51  77  52  75 /   5  60  50  50
CERRO/QUESTA....................  49  73  47  73 /   0  40  50  50
RED RIVER.......................  43  64  42  64 /   0  70  60  60
ANGEL FIRE......................  42  67  42  68 /   5  70  60  60
TAOS............................  44  76  47  75 /   0  40  50  50
MORA............................  49  74  49  72 /  10  60  50  50
ESPANOLA........................  52  82  53  82 /   0  20  40  40
SANTA FE........................  54  79  54  77 /   0  40  50  50
SANTA FE AIRPORT................  53  82  54  82 /   0  30  40  40
ALBUQUERQUE FOOTHILLS...........  61  84  59  84 /   0  10  40  40
ALBUQUERQUE HEIGHTS.............  62  85  62  85 /   0  10  30  30
ALBUQUERQUE VALLEY..............  58  87  59  86 /   0  10  30  30
ALBUQUERQUE WEST MESA...........  60  86  60  85 /   5  10  30  40
LOS LUNAS.......................  57  87  58  87 /   0  10  20  30
RIO RANCHO......................  60  85  59  85 /   5  10  30  40
SOCORRO.........................  59  89  59  89 /   0  10  20  30
SANDIA PARK/CEDAR CREST.........  56  80  54  80 /   0  20  40  50
TIJERAS.........................  58  84  57  83 /   0  20  40  40
MORIARTY/ESTANCIA...............  49  81  51  80 /   0  20  40  40
CLINES CORNERS..................  54  80  53  79 /   5  40  40  40
GRAN QUIVIRA....................  56  82  56  82 /   0  20  30  30
CARRIZOZO.......................  58  85  57  84 /   5  20  30  30
RUIDOSO.........................  54  79  51  77 /  10  50  40  40
CAPULIN.........................  55  77  53  77 /  10  40  30  20
RATON...........................  51  81  52  78 /  10  40  30  30
SPRINGER........................  51  81  53  80 /  10  40  40  30
LAS VEGAS.......................  50  78  52  76 /  10  50  40  40
CLAYTON.........................  61  86  60  83 /  10  30  20  10
ROY.............................  56  81  55  80 /  10  40  30  20
CONCHAS.........................  63  89  61  86 /  20  40  30  20
SANTA ROSA......................  61  89  59  85 /  10  30  40  20
TUCUMCARI.......................  64  91  61  89 /  20  30  30  10
CLOVIS..........................  61  87  59  85 /  30  20  20  10
PORTALES........................  63  88  60  86 /  30  20  20  10
FORT SUMNER.....................  64  89  61  86 /  20  30  30  10
ROSWELL.........................  64  92  61  88 /  10  20  30  20
PICACHO.........................  58  87  57  84 /  10  40  30  30
ELK.............................  58  83  56  80 /  10  50  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34
Hazardous weather outlook, Jun 4, 5:18 AM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 AM MDT THU JUN 4 2015

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
518 AM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING IN QUAY...CURRY...ROOSEVELT AND FAR EASTERN
CHAVES COUNTIES. STRONGER STORMS COULD PRODUCE QUARTER SIZE HAIL
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AFTERNOON AND EVENING...A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE IN UNION AND NORTHEAST COLFAX
COUNTIES...AS WELL AS WESTERN SAN JUAN AND WESTERN MCKINLEY
COUNTIES. STRONGER STORMS WILL BE CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WIND GUSTS.

SATURDAY AFTERNOON AND EVENING...A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE FROM THE SANGRE DE CRISTO AND
SANDIA MOUNTAINS WESTWARD TO THE ARIZONA BORDER. STRONGER STORMS
WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:11 PM MDTSpecial Weather StatementABQQuay34 min
Jun 4, 5:30 PM MDTSpecial Weather StatementABQQuay30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.